Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


post-exercise pain/anemia?
May 28, 2004

Hey Doc- Was wondering why after moderate exercise (hike 2-3 miles) my body feels battered and the next day I feel like my electrolytes are depleted (with mild headache), exactly like the end of the day when backpacking. My doc is worried about anemia (HGB is 13.8; HCT is 40.5 and MCV is 77.8). I do have shortness of breath (4 months now); went back on med's with t-cells at 52; pain was occurring prior to med's. Thanks, Ryan.

Response from Dr. Frascino

Hey Ryan,

I can't make a firm diagnosis based on the limited information you provided, but hopefully I can steer you in the right direction. First off, review the archives of this forum. You'll find detailed discussions of the common causes of HIV-related fatigue, including anemia, hormonal imbalances, unrecognized infections, depression/anxiety, medication side effects, etc. Often there are multiple causes working simultaneously. Discuss this list of potential problems with your HIV/AIDS specialist.

In your situation there are several potential problems to pay particular attention to. First, anemia. You are just below the lower limit of normal for hemoglobin (14 g/dL for men). How quickly has your hemoglobin been dropping? Did it start to drop when you started your meds? Once your doctor determines the cause, proper treatment to correct the anemia can be started. And second, your T-cell count is low. This places you at risk for a variety of opportunistic infections. Hopefully you are on PCP prophylaxis. Your HIV/AIDS specialist will need to screen you for common OIs MAC, CMV, PCP, etc.

Good luck. Write back with additional information if you need additional advice.

Dr. Bob


Previous
HALLUCINATIONS
Next
fatigue, aching, and loss of strength...

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement